To be filed in the “I did not know that” file. I have my Pediatric Boards, but apparently have not kept up in a meaningful way. I certainly remember the shunning of aspirin because of Reye’s syndrome. So odd that we might have caused a problem of a different sort. There are so many interesting aspects to this article, I will highlight a few, please link on the title for the whole article. I read (somewhere) that acetaminophen was a significant contributor to renal failure also. Yikes. Just shows, even the most benign of pharmaceuticals can have unpredictable side effects. Info on my practice here.
By CHRISTIE ASCHWANDEN
Acetaminophen increases the risk of childhood asthma.
THE INVESTIGATOR Dr. John T. McBride, Akron Children’s Hospital.
The sharp worldwide increase in childhood asthma over the past 30 years has long perplexed researchers, who have considered explanations as varied as improved hygiene and immunizations. Over the last decade, however, a new idea has emerged.
The asthma epidemic accelerated in the 1980s, some researchers have noted, about the same time that aspirin was linked to Reye’s syndrome in children. Doctors stopped giving aspirin to children with fevers, opting instead for acetaminophen. In a paper published in The Annals of Allergy and Asthma Immunology in 1998, Dr. Arthur Varner, then a fellow in the immunology training program at the University of Wisconsin School of Medicine, argued that the switch to acetaminophen might have fueled the increase in asthma.
Since then, more than 20 studies have produced results in support of his theory, including a large analysis of data on more than 200,000 children that found an increased risk of asthma among children who had taken acetaminophen. In November, Dr. John T. McBride, a pediatrician at Akron Children’s Hospital in Ohio, published a paper in the journal Pediatrics arguing that the evidence for a link between acetaminophen and asthma is now strong enough for doctors to recommend that infants and children who have asthma (or are at risk for the disease) avoid acetaminophen.
Dr. McBride based his assertion on several lines of evidence. In addition to the timing of the asthma epidemic, he said, there is now a plausible explanation for how acetaminophen might provoke or worsen asthma, a chronic inflammatory condition of the lungs. Even a single dose of acetaminophen can reduce the body’s levels of glutathione, an enzyme that helps repair oxidative damage that can drive inflammation in the airways, researchers have found….
For instance, a study published in The Lancet in 2008 examined information collected on more than 205,000 children from 31 countries as part of the International Study of Asthma and Allergies in Childhood, known as the Isaac study. The 2008 analysis found that children who had taken acetaminophen for a fever during the first year of life had a 50 percent greater risk of developing asthma symptoms, compared with children who had not taken the drug. The risk rose with increasing use — children who had taken acetaminophen at least once a month had a threefold increase in the risk of asthma symptoms.
A study published by British researchers in 2000 using data from the Isaac study found that the prevalence of asthma increased in lock step with sales of acetaminophen in the 36 countries examined. The more acetaminophen used in a country, the greater that country’s prevalence of asthma.
A meta-analysis published in 2009 calculated that children who had taken acetaminophen in the past year had nearly double the risk of wheezing compared with those who had not taken the drug. “We know that acetaminophen can cause increased bronchial constriction and wheezing,” said Mahyar Etminan, a pharmacoepidemiologist at the University of British Columbia and lead author of the study….
So far, only one randomized controlled trial has investigated the link. Researchers at Boston University School of Medicine randomly assigned 1,879 children with asthma to take either acetaminophen or ibuprofen if they developed a fever. The results, published in 2002, showed that children who took acetaminophen to treat a fever were more than twice as likely to seek a doctor’s care later for asthma symptoms as those who took ibuprofen…”..
Acetaminophen has been shown to reduce the antibody response to immunizations, so the drug should not be given to children in advance of a vaccination, Dr. Beasley also noted…